“You’ve been in the wars!”
An acquaintance in the changing room points to my bruises. They’re yellowing now but still very visible against my wet skin as we step out of the showers.
I just laugh it off – you should have seen the other guy! – but the truth is, this is normal. Pushing Nick’s tank of a wheelchair, getting it in and out of the car, or even just folding it up to live in the hall of his small flat, is very hard to do without some injury to self.
Helping him get his shirt off, or put his shoes on, or move his chair closer to the table all have their risks; even when I’m anticipating it and try to duck, the force of his involuntary whacks can knock me sideways. Or the unexpected head butt as he suddenly lurches backwards, or the shin splintering kick as I stand by him in the cramped crowded lift at the hospital, me as the buffer taking one for the team instead of some poor stranger.
It’s hard to explain this to someone who doesn’t know Nick, or Huntington’s. And not everyone with Huntington’s has quite this degree of violent movement. But it is one of those things you get used to, and that probably seem quite weird to anyone outside this caring lark. Other carers have bad backs from constant lifting, washing, changing of sheets, I know. Not to mention all the invisible and psychological stresses of the role – things even the brightest changing room light would not reveal.
But as I look down at my arms and legs, I realise that the bruises are old, they’re not fresh. I think it might be some time since Nick has really lashed out, and we haven’t been out much because he’s been so ga-ga since taking these new tablets and wants to sleep a lot more than usual.
So they’re working. Well, we knew that, but perhaps they’re working in a good way. They’re making him very sleepy, even with the half dose, but if they are calming his movements then that’s surely a good thing. And to my amazement, when I came to do the online shop this week I realised that there was still a cupboard full of wine and no need to order any more, so he is drinking a great deal less.
I’m still slightly uneasy though. Nick is now taking quite a potent cocktail of medication.
The drugs used to treat chorea are typically anti-psychotics. Sometimes at high doses these can mimic just the effects you want to avoid – severe agitation, risk of falling, choking - and as HD progresses it’s not always easy to tell what is the side effect and what is the actual illness. I can’t tell exactly what effect the new tablet and the newly reduced dosage are having, all I know is that things are subtly different and his sleeping and activity pattern has changed. Maybe all we can hope for is damage limitation? It’s hard to know. *
This afternoon we are going to see the specialist again for an emergency review, and we’ll see what he says.
Meanwhile I was wondering what to title this post and all I could think of was the Charlie Sheen character at the police station in "Ferris Bueller's Day Off".
And isn't that as good a way to start the day as any?
*Thanks to the wonderful online HD community for this link about medications: